Lack of Energy and Statins


The impact of statin drugs on the bioavailability of ubiquinone was anticipated by the pharmaceutical industry from the very beginning of statin development.

In fact Merck must be given credit for being so concerned about this collateral damage from statin drugs that it even patented a combination product of Mevacor and ubiquinone but never marketed it.

True to expectations, collateral damage to ubiquinone biosynthesis has proven to be a major problem and has been the cause of the great majority of statin drug side effects from fatigue, congestive heart failure and shortness of breath to myopathy, neuropathy and the dreaded rhabdomyolysis.

Ubiquinone, known also as Coenzyme Q10 is arguably our most important essential nutrient. Its role in energy production is to make possible the transfer of electrons from one protein complex to another within the inner membrane of the mitochondria to its ultimate recipient, ATP.

Synthesis decreases progressively in humans above age 21 and the average ubiquinone content of the western diet is less than 5 mg/day. Thus, ubiquinone supplementation appears to be the only way for older people to obtain their daily need of this important nutrient.

Nearly 40 million people will be taking Lipitor this year in the United States alone with an additional 20 million taking other types of statin drugs of comparable effect. Most of these people will be over 50 years of age. Few of them will be on supplemental ubiquinone. Simple logic dictates that the statin drug impact on ubiquinone availability and energy production will be profound.

The importance of ubiquinone stores to mitochondrial function has been emphasized recently because of the increasing tendency for congestive heart failure (CHF) in statin drug users.

Cardiologist Peter Langsjoen has published a series of excellent articles on this subject and reviewed the prevalence of statin associated CHF in many controlled studies, reporting on the prompt response of CHF to supplemental ubiquinone or substantial reductions in statin dosage.

Although the heart muscle shows energy lack first because of the tremendous energy demands placed upon it for pumping blood, every cell in our body is equally dependant upon the presence of adequate ubiquinone reserves.

Chronic fatigue associated with statin drug use now is also being reported. Shortness of breath as well as lack of energy are symptoms common to both congestive heart failure and chronic fatigue and therefore should alert the statin user to underlying ubiquinone lack.

The following are just a few of the reports I have received from readers of my books and from websites reporting lack of energy, shortness of breath and fatigue associated with taking statin drugs.

1) I read your website and had to share my awful experiences with Lipitor. I took 10 mgs a day for a couple of years. I developed leg cramps, exhaustion, weakness, depression and forgetfulness. My doctor kept saying it's not the Lipitor but I quit taking it. All those symptoms have now almost completely disappeared. I did not realize how ill I felt until I stopped taking it. It is poison. The drug reps are selling the doctors these pills without truly warning them of the awful side effects. Thanks for your website.

2) Hi, since taking Advicor for three years I get out of bed in the morning and am in extreme pain trying to walk. I have gotten used to not being able to sleep because of the niacin sweats. I have gained 35 pounds in two years and believe it is because of losing all energy. I am 61 years old. I always was very active and even taught exercise classes. I have retired because of this. I am out of breath, in pain, and getting fatter by the week.

3) My friend is experiencing fatigue and sweating when he takes the statin drug, I've told him to stop taking them. He's not old. His MD told him to cut his dose in half but he still has the symptoms. He's been to the heart doctor who says his heart is fine

4) Our doctor put my husband on Lipitor in August 2001. Within days he began to have bad chest pains and body aches. Within a month he was having trouble with fatigue. He had to take longer and longer rest breaks while working. He went back to the doctor in November and was referred to a heart specialist. This doctor set him up with the treadmill test and his heart passed with flying colors.

5) Hello, I am now on Vytorin and having back pain and weakness in my legs and general fatigue. I have been going to physical therapy and they told me they have people telling them about these symptoms while on Statins. I believe I am going off Statins as of now and hope I feel better.

6) I recently pulled myself off Lipitor because of the constant tiredness and aching that occurs if I work out. I use to think the tiredness was due to extra weight I had put on. I have always had a lot of energy and working out never bothered me. Now however I have no energy and if I just do some yard work I might suffer for a day or more.

7) My mother was recently told by her Doctor to start taking Vytorin. She took it for 19 days and on the 19th day she literally almost crawled into the house. She was in so much pain, weakened leg muscles and completely exhausted. Since then she has been in therapy, resting (still in pain) not able to walk more than a block at a time, and not able to resume her normal daily functions. There is more but without being long winded where do we go from here. We would like to pursue an avenue for pain, weakness and suffering and to alert pushy Doctors about lowering cholesterol and the health of the patient.

8) I found your web page when I decided to search out Lipitor. I have been on Lipitor longer than I can remember. I started with Pravachol and then went to Lipitor. I never associated my lack of energy and muscle problems with the drugs, though. I was having a series of deep tissue massages with a massage person whom I have used before.
After the third session my neck muscles were just as tight as when I started. She asked me if I was taking any cholesterol medications and I had to say yes.
She told me she had seen a number of her patients with close to the same problems and they all were taking the cholesterol medicines. She asked me when I saw my doctor next and I told her in October when I was due for my blood work. She just suggested that I might want to consider going off of the Lipitor till then and just see how I felt.
She gave me something to really think about. I only thought for a very short period as I stopped taking it the next day. I went on vacation and started having more energy and my neck pain was minimal. I was amazed. I feel really great right now. I still need to tell my doctor but might wait till I go back in October.

9) I read your book, "Lipitor Thief of Memory" with great interest. I also began having some respiratory problems about 12 months ago with early morning wakening due to shortness of breath and increased heart rate. I thought I was having sleep apnea and underwent a thallium stress test and sleep studies.
The stress test showed no abnormalities. The sleep test revealed occasional hypopneas and rare apneas. However my final diagnosis was "Significant sleep disordered breathing confined to REM sleep" The specialist had no real explanation for this and wants to see how I go over the coming months. Is it possible that Lipitor may have affected my breathing pattern at night? I have had stress related sleep difficulties some years ago but I don't feel stressed at the moment and this doesn't feel like stress.

10) I'm a 50-year old male who had a MI less than a year ago and although I sleep well each night, I have a sense of fatigue that is over-whelming. After my heart attack my cardiologist put me on Lipitor along with a series of other drugs. My present cardiologist has me on Vytorin, 10/20 once per day. My GP recommended CoQ10 supplements. I'm not as religious in taking the meds as I should be. I probably miss one or two doses per week. While I have not had any issues with memory loss, my wife and I started out a year ago doing a short 5-mile walk, and I swear even though we exercise regularly, I feel weaker this summer than last. Add that to the fatigue. I'm half convinced the cure is worse than the disease. This has me feeling like I'm 80 years old not 50.

Duane Graveline MD MPH
Former USAF Flight Surgeon
Former NASA Astronaut
Retired Family Doctor

 

 

Books From Amazon

Cholesterol is Not the Culprit
The Statin Damage Crisis
Statin Drugs Side Effects
Lipitor, Thief of Memory


Over 12,000 reader posts:

spacedoc Forum